Approximation of Thermal Equilibrium for Quantum Gases with Discontinuous Potentials and Application to Semiconductor Devices

Research output: Contribution to journalArticle

34 Citations (Scopus)

Abstract

We derive an approximate solution valid to all orders of h to the Bloch equation for quantum mechanical thermal equilibrium distribution functions via asymptotic analysis for high temperatures and small external potentials. This approximation can be used as initial data for transient solutions of the quantum Liouville equation, to derive quantum mechanical correction terms to the classical hydrodynamic model, or to construct an effective partition function in statistical mechanics. The validity of the asymptotic solution is investigated analytically and numerically and compared with Wigner's O(h2) solution. Since the asymptotic analysis results in replacing second derivatives of the potential in the correction to the stress tensor in the original O(h2) quantum hydrodynamic model by second derivatives of a smoothed potential, this approach represents a definite improvement for the technologically important case of piecewise continuous potentials in quantum semiconductor devices. quantum gases, quantum hydrodynamics, nonlinear PDEs, conservation laws, semiconductor device simulation.

Original languageEnglish (US)
Pages (from-to)780-805
Number of pages26
JournalSIAM Journal on Applied Mathematics
Volume58
Issue number3
StatePublished - 1998

Fingerprint

Semiconductor Devices
Thermal Equilibrium
Semiconductor devices
Asymptotic analysis
Hydrodynamics
Quantum Hydrodynamics
Approximation
Gases
Liouville equation
Hydrodynamic Model
Derivatives
Second derivative
Statistical mechanics
Asymptotic Analysis
Semiconductor Device Simulation
Distribution functions
Tensors
Conservation
Transient Solution
Nonlinear PDE

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

@article{8a0c0555c9074dcfa1f5af1532fb1e8d,
title = "Approximation of Thermal Equilibrium for Quantum Gases with Discontinuous Potentials and Application to Semiconductor Devices",
abstract = "We derive an approximate solution valid to all orders of h to the Bloch equation for quantum mechanical thermal equilibrium distribution functions via asymptotic analysis for high temperatures and small external potentials. This approximation can be used as initial data for transient solutions of the quantum Liouville equation, to derive quantum mechanical correction terms to the classical hydrodynamic model, or to construct an effective partition function in statistical mechanics. The validity of the asymptotic solution is investigated analytically and numerically and compared with Wigner's O(h2) solution. Since the asymptotic analysis results in replacing second derivatives of the potential in the correction to the stress tensor in the original O(h2) quantum hydrodynamic model by second derivatives of a smoothed potential, this approach represents a definite improvement for the technologically important case of piecewise continuous potentials in quantum semiconductor devices. quantum gases, quantum hydrodynamics, nonlinear PDEs, conservation laws, semiconductor device simulation.",
author = "Carl Gardner and Christian Ringhofer",
year = "1998",
language = "English (US)",
volume = "58",
pages = "780--805",
journal = "SIAM Journal on Applied Mathematics",
issn = "0036-1399",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "3",

}

TY - JOUR

T1 - Approximation of Thermal Equilibrium for Quantum Gases with Discontinuous Potentials and Application to Semiconductor Devices

AU - Gardner, Carl

AU - Ringhofer, Christian

PY - 1998

Y1 - 1998

N2 - We derive an approximate solution valid to all orders of h to the Bloch equation for quantum mechanical thermal equilibrium distribution functions via asymptotic analysis for high temperatures and small external potentials. This approximation can be used as initial data for transient solutions of the quantum Liouville equation, to derive quantum mechanical correction terms to the classical hydrodynamic model, or to construct an effective partition function in statistical mechanics. The validity of the asymptotic solution is investigated analytically and numerically and compared with Wigner's O(h2) solution. Since the asymptotic analysis results in replacing second derivatives of the potential in the correction to the stress tensor in the original O(h2) quantum hydrodynamic model by second derivatives of a smoothed potential, this approach represents a definite improvement for the technologically important case of piecewise continuous potentials in quantum semiconductor devices. quantum gases, quantum hydrodynamics, nonlinear PDEs, conservation laws, semiconductor device simulation.

AB - We derive an approximate solution valid to all orders of h to the Bloch equation for quantum mechanical thermal equilibrium distribution functions via asymptotic analysis for high temperatures and small external potentials. This approximation can be used as initial data for transient solutions of the quantum Liouville equation, to derive quantum mechanical correction terms to the classical hydrodynamic model, or to construct an effective partition function in statistical mechanics. The validity of the asymptotic solution is investigated analytically and numerically and compared with Wigner's O(h2) solution. Since the asymptotic analysis results in replacing second derivatives of the potential in the correction to the stress tensor in the original O(h2) quantum hydrodynamic model by second derivatives of a smoothed potential, this approach represents a definite improvement for the technologically important case of piecewise continuous potentials in quantum semiconductor devices. quantum gases, quantum hydrodynamics, nonlinear PDEs, conservation laws, semiconductor device simulation.

UR - http://www.scopus.com/inward/record.url?scp=0032097932&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032097932&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0032097932

VL - 58

SP - 780

EP - 805

JO - SIAM Journal on Applied Mathematics

JF - SIAM Journal on Applied Mathematics

SN - 0036-1399

IS - 3

ER -